same treatment for 8 years
Feb 1, 2003
I am a 34 y/o female.Been infected for 8 years.T-cells count over 1000 and viral load undetectable both the same since diagnosed.I've been taking Norvir and combivir for almost about the same time.The first and only treatment taken.My body has tolerated these meds very well considering what i've heard about Norvir.Should I continue with this same treatment.I've read so much about other new and simpler meds in the market.So that you know, my cholesterol has been a little high lately 254 and tryglicerides 384.Norvir is well known as the cause for this increase.I would hate to start having heart problems. Thanks in advanced.
Response from Dr. Cohen
This is a great question as it reflects some of the ongoing uncertainty we have around side effect issues. To almost sum up your question - if it ain't broke should I still fix it?
So the first issue is the observation that while there are percents of people who have side effects on this drug versus that drug, there are some who don't have the side effect. And as you note there are some who will tolerate a combination that many others have reported to be intolerable. There are many reasons to explain this but most simply it reflects the diversity of how we as people process drugs differently - and we are learning more about what accounts for these differences. Primarily there is information about genetic differences between us that may interact with how these medications are processed by us. So that while some will find even a low dose of norvir intolerable with GI upset, others can tolerate the same med at full dose. As one striking example, there are a few people who even found the liquid version of norvir - a spectacularly bitter medicine -- to be preferable to the capsule!... and perhaps one of these centuries we'll know that people with the gene y3*-56 find that liquid norvir tastes delicious...
So if norvir/combivir is working - in terms of viral control - then what problems might there be that would lead you to change if you are feeling fine on it? The major concerns would be blood lipids - cholesterol and trigs that you mention. Now as it turns out, young women are particularly fortunate about their risk of heart disease in general - if a woman doesn't have high blood pressure, is a nonsmoker, has a family history that doesn't have a lot of heart disease - the risk of heart disease is very very low. The risk even with modestly elevated lipids is still very very low - meaning the ten year risk of a heart attack. That doesn't mean that the lipids are unimportant -even a slightly higher risk over decades can add up -- but it means that the risks are low and other factors can be considered as well in making a decision. Of course, if you are a smoker - I'd sooner push on that issue as far more important that a change in these meds...
The other side effects seen on this and similar combinations are blood sugar increases and body shape changes - especially increases in belly fat and loss of fat in the face/arm/thighs. If some of these are happening - there may be better options that your current combination.
That said - if there is no evidence of any of these problems - then the last consideration is the simplicity or pill burden aspects. For example, your combination is 7 pills twice a day. If you preferred to take fewer - like a few once daily or twice daily - there are options for substitutions that should work well for you. And convenience issues - as norvir needs a refrigerator - there are many meds that don't...
So - if none of the above applies - you are well, the meds don't bother you, you notice no body changes, and the only concern is the minor elevation is lipids - then I think most of us would offer you the chance to switch if you preferred, but it certainly is optional to do so given the low risk of heart disease from just this one factor.
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Night Sweats A Symptom Of Acute HIV Infection?
- Can You Get HIV From Touching A Bloody Scab?
- Blowjob From A Prostitute Should I Get Tested
- AIDS Infection Risk Blowjob From A Prostitute
- Bloody Nose After Licking Rectum Worried I Have HIV
- Dry Cough After French Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.